Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 7, NWS San Diego, CA

March 14, 2011San Diego County, California

NWS San Diego, CA issued this high surf advisory at Mar 14, 2011, 1:30 PM PDT for San Diego County, California. It took effect at Mar 14, 2011, 9:00 PM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2011, 1:30 PM PDT (20:30 UTC)
In effect from
Mar 14, 2011, 9:00 PM PDT
Expired
Mar 15, 2011, 7:00 PM PDT
In force
22 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WHUS46 KSGX 142030
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT MON MAR 14 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY
COAST FROM 9 PM TONIGHT THROUGH TUESDAY NIGHT...

.A PORTION OF THE LARGE NORTHWEST SWELL MOVING TOWARDS SOUTHERN
CALIFORNIA WILL REACH THE SAN DIEGO COUNTY COAST TONIGHT. SURF
HEIGHTS SHOULD AVERAGE OVER 7 FEET OVER THE SOUTH COUNTY BEACHES
WITH INFREQUENT SETS TO 11 FEET ON OUTER REEFS.

CAZ043-150430-
/O.NEW.KSGX.SU.Y.0007.110315T0400Z-110316T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
130 PM PDT MON MAR 14 2011

...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3 AM
PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 AM PDT
WEDNESDAY. 


* WAVES AND SURF: 6 TO 9 FEET ON EXPOSED WEST FACING BEACHES WITH
  SETS AS HIGH AS 11 FEET SOUTH OF CARDIFF. 

* TIDES: HIGHEST TIDE ON TUESDAY WILL OCCUR AROUND 615 AM PDT WITH
  A HEIGHT NEAR 5.5 FEET. LOWEST TIDE TUESDAY WILL OCCUR NEAR 130
  PM PDT WITH A HEIGHT OF MINUS 0.5 FEET. 

* TIMING: FROM 9 PM PDT MONDAY EVENING THROUGH 3 AM PDT WEDNESDAY
  MORNING. 

* IMPACTS: MINOR BEACH EROSION BETWEEN 430 AM AND 8 AM PDT TUESDAY.
  BREAKING WAVES POSSIBLE ACROSS THE MOUTH OF MISSION BAY BETWEEN
  NOON AND 3 PM PDT TUESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO
4 follow-up statements
967 
WHUS46 KSGX 150049
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
549 PM PDT MON MAR 14 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST FROM
9 PM TONIGHT THROUGH TUESDAY NIGHT...

.A PORTION OF THE LARGE NORTHWEST SWELL MOVING TOWARDS SOUTHERN
CALIFORNIA IS EXPECTED TO REACH THE SAN DIEGO COUNTY COAST
TONIGHT. SURF HEIGHTS ARE EXPECTED TO AVERAGE UP TO AROUND 7 FEET
OVER MAINLY THE SOUTH COUNTY BEACHES WITH HIGHER SETS POSSIBLE.

CAZ043-151200-
/O.CON.KSGX.SU.Y.0007.110315T0400Z-110316T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
549 PM PDT MON MAR 14 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
3 AM PDT WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
3 AM PDT WEDNESDAY. 

* WAVES AND SURF: AROUND 7 FEET WITH HIGHER SETS POSSIBLE MAINLY
  SOUTH COUNTY.

* TIDES: HIGHEST TIDE ON TUESDAY WILL OCCUR AT 617 AM PDT 
  WITH A HEIGHT OF 5.4 FEET. LOWEST TIDE TUESDAY WILL OCCUR 
  AT 123 PM PDT WITH A HEIGHT OF MINUS 0.5 FEET. 

* TIMING: FROM 9 PM PDT MONDAY EVENING THROUGH 3 AM PDT 
  EARLY WEDNESDAY MORNING. 

* IMPACTS: MINOR BEACH EROSION POSSIBLE EARLY MORNING TUESDAY.
  BREAKING WAVES POSSIBLE ACROSS THE ENTRANCES TO BAYS AND HARBORS
  MAINLY SOUTHERN SAN DIEGO COUNTY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SGX
395 
WHUS46 KSGX 151028
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 AM PDT TUE MAR 15 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST THROUGH
TONIGHT...

.A LARGE NORTHWEST SWELL WILL INCREASE SURF HEIGHTS WITH AN
AVERAGE OF AROUND 7 FEET OVER MAINLY THE SOUTH COUNTY BEACHES
WITH HIGHER SETS POSSIBLE.

CAZ043-151830-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-110316T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
328 AM PDT TUE MAR 15 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. 

* WAVES AND SURF: AROUND 7 FEET WITH HIGHER SETS POSSIBLE MAINLY 
  SOUTH COUNTY. 

* TIDES: HIGHEST TIDE TODAY WILL OCCUR AT 617 AM PDT WITH A HEIGHT
  OF 5.4 FEET. LOWEST TIDE WILL OCCUR AT 123 PM PDT WITH A HEIGHT
  OF MINUS 0.5 FEET.

* TIMING: THROUGH 3 AM PDT EARLY WEDNESDAY MORNING.

* IMPACTS: MINOR BEACH EROSION POSSIBLE EARLY THIS MORNING. BREAKING
  WAVES POSSIBLE ACROSS THE ENTRANCES TO BAYS AND HARBORS MAINLY
  SOUTHERN SAN DIEGO COUNTY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANDIEGO
506 
WHUS46 KSGX 151626
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT TUE MAR 15 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY COAST
THROUGH TONIGHT...

.THE NEAR SHORE BUOYS FROM OCEAN BEACH SOUTHWARD ARE NOW SHOWING
WAVE HEIGHTS OVER 6 FEET. THE SWELL SHOULD CONTINUE TO BUILD
THROUGH THE AFTERNOON THEN SUBSIDE TONIGHT.

CAZ043-160030-
/O.CON.KSGX.SU.Y.0007.000000T0000Z-110316T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
926 AM PDT TUE MAR 15 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY. 

* WAVES AND SURF: 6 TO 9 FEET WITH HIGHER SETS POSSIBLE ALONG
  EXPOSED WEST FACING BEACHES OF SOUTH SAN DIEGO COUNTY. 

* TIDES: LOWEST TIDE TODAY WILL OCCUR NEAR 120 PM WITH A WATER
  LEVEL OF MINUS 0.5 FEET.

* TIMING: THROUGH 3 AM PDT EARLY WEDNESDAY MORNING.

* IMPACTS: BREAKING WAVES POSSIBLE ACROSS THE ENTRANCES TO MISSION
  BAY BETWEEN NOON AND 3 PM THIS AFTERNOON. STRONGER THAN NORMAL
  RIP CURRENTS THROUGH MID AFTERNOON DUE TO INFLUENCE OF EBBING
  TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO
194 
WHUS46 KSGX 160200
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 PM PDT TUE MAR 15 2011

CAZ043-160300-
/O.CAN.KSGX.SU.Y.0007.000000T0000Z-110316T1000Z/
SAN DIEGO COUNTY COASTAL AREAS-
700 PM PDT TUE MAR 15 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE SURF WILL BE 6 FEET OR LESS ALONG THE SAN DIEGO COUNTY COAST THE
REST OF TONIGHT.

$$

MAXWELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 14, 9:00 AM PDT, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 14, 9:00 AM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT MON MAR 14 2011

.SYNOPSIS...
WEAK HIGH PRESSURE ALOFT WILL CONTINUE OUR SEASONAL WEATHER WITH
SOME COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS.
ONSHORE FLOW WILL STRENGTHEN WEDNESDAY INTO THE WEEKEND AS A LOW
PRESSURE TROUGH APPROACHES. THIS WILL BRING A COOLING TREND AND MORE
EXTENSIVE LOW CLOUDS. FRIDAY NIGHT THROUGH NEXT MONDAY IT WILL GIVE
US A CHANCE OF SHOWERS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

POCKETS OF LOW CLOUDS AND FOG WERE MAINLY OVER SAN DIEGO COUNTY THIS
MORNING...ALONG WITH A THICK BAND OF HIGH CLOUDS DRIFTING THROUGH
OUR SKY. AFTER ITS PASSAGE WE WILL BE LEFT WITH A MOSTLY SUNNY DAY
SHINING THROUGH THINNER HIGH CLOUDS. MORE OF THE SAME IS EXPECTED
THROUGH ABOUT WEDNESDAY. SEASONAL WEATHER WITH OCCASIONAL HIGH
CLOUDS AND COASTAL CLOUDS DURING NIGHTS AND MORNINGS...ALTHOUGH THE
COASTAL CLOUDS WILL BE MORE EXTENSIVE. WEAK SHORTWAVES WILL MOVE
THROUGH WESTERLY FLOW ALOFT TONIGHT AND AGAIN WEDNESDAY AND THURSDAY
AS A TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC DEEPENS AND
HEADS TOWARD SOUTHERN CALIFORNIA. THIS WILL GRADUALLY DEEPEN OUR
MARINE LAYER AND EXTEND THOSE COASTAL CLOUDS IN TIME AND
SPACE...MAYBE EVEN ENOUGH FOR DRIZZLE THURSDAY AND/OR FRIDAY. BRISK
WINDS IN THE MOUNTAINS AND DESERTS DURING AFTERNOONS AND EVENINGS
WILL GRADUALLY INCREASE THIS WEEK AS WELL. THE TROUGH IS PROGGED TO
ARRIVE FRIDAY AND BRING US A DECENT CHANCE OF RAIN FRIDAY AFTERNOON
THROUGH SATURDAY MORNING...ALTHOUGH IT APPEARS FAIRLY LIGHT. THAT
TROUGH MOVES OUT PROVIDING A SHORT BREAK LATE SATURDAY INTO
SUNDAY...BUT LINGERING SHOWERS COULD CONTINUE. A SECOND TROUGH WILL
CLOSELY FOLLOW THE FIRST SUNDAY AFTERNOON THROUGH MONDAY MORNING.
RIGHT NOW THIS SECOND TROUGH LOOKS WETTER...BUT IT ALSO SHOWS SIGNS
OF GOING MORE INTO NORTHERN BAJA.

&&

.AVIATION...
141545Z...THROUGH 1900 UTC BKN-SCT STRATUS AOB FL007 OVER WATER TO
15SM INLAND WITH VSBY AOB 3SM IN BR/FG OVER WATER AND OVC-BKN
CIRROSTRATUS AOA FL200. BETWEEN 1900-15/0900 UTC SCT-FEW CLDS AND
VSBY 5-6SM BLO FL015 AND BKN-SCT CIRRUS AOA FL200. FROM
15/1000-15/1600...BKN-OVC CLDS AOB FL015 WITH VSBY AOB 5SM IN BR.

&&

.MARINE...
SMALL CRAFT ADVISORY WILL BE ISSUED SHORTLY TO BE IN EFFECT TONIGHT
THROUGH TUESDAY NIGHT FOR OUTER COASTAL WATERS DUE TO COMBINATION OF
FREQUENT WIND GUSTS OVER 25 KNOTS AND COMBINED SEAS BUILDING TO +10
FEET. MAY NEED TO EXTEND AND EXPAND THE AREAL COVERAGE LATER IN THE
WEEK AS ANOTHER ROUND OF LARGE SWELLS AND GUSTY WINDS IS FORECAST.
WILL PROBABLY MEET HIGH SURF CRITERIA FOR SOUTH SAN DIEGO COAST
BEGINNING TUESDAY. WILL HOLD OFF ON ISSUANCE OF THAT ADVISORY UNTIL
THIS AFTERNOON FORECAST PACKAGE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR OUTER WATERS...SEE LAXMWWSGX.

&&

PUBLIC...MM
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Mar 14, 8:00 AM PDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT MON MAR 14 2011

PZZ775-151200-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
800 AM PDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

WINDS GUSTING OVER 25 KNOTS AND COMBINED SEAS BUILDING TO 10 FEET
ARE LIKELY BY LATE THIS EVENING FOR THE COASTAL WATERS TO THE WEST
AND SOUTH OF SAN CLEMENTE ISLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY WINDS AND HAZARDOUS SEAS WILL LIKELY CONTINUE INTO EARLY
WEDNESDAY MORNING.

WINDS MAY TEMPORARILY DIMINISH AND SEAS SUBSIDE WEDNESDAY AND
WEDNESDAY NIGHT.

A PROLONGED PERIOD OF SEAS ABOVE 10 FEET IS FORECAST FOR THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ055-056-058-060-061-062-151200-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
800 AM PDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY NO HAZARDOUS WEATHER IS EXPECTED.

FOR WEDNESDAY THROUGH SATURDAY...GUSTY WEST WINDS MAY CREATE
HAZARDOUS DRIVING CONDITIONS IN THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA...ESPECIALLY FOR HIGH PROFILE VEHICLES.
THERE MAY ALSO BE AREAS OF BLOWING DUST WITH POOR VISIBILITY OVER
THE DESERTS DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

SS

CAZ042-043-048-050-057-PZZ750-151200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30
NM-
800 AM PDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:18 AM PDTSmall Craft AdvisorySGX15 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.